When you have an ache, pain, fever or cold, acetaminophen may seem like a miracle cure, easing the pain and symptoms to keep moving without having to skip a beat. However, as helpful as this medicine can be, too much of a good thing can be harmful.

About one-third of acetaminophen overdoses in the U.S. are accidental.

"An acetaminophen overdose means that you've taken more than is safe in a 24-hour period," explained Geisinger pharmacist Stacey Grassi. "In general, the most acetaminophen that's safe to take is 4,000 milligrams or 4 grams in a 24-hour period."

Although acetaminophen is a safe and effective medicine, taking too much of it, even if it's accidentally, can lead to acetaminophen poisoning, which can cause liver damage and/or liver failure.

You may be asking, "How is it possible to accidentally take too much acetaminophen?" There are a few ways an unplanned acetaminophen overdose can occur.

"Some people accidentally take more than the recommended dose if their pain or fever doesn't go away after taking the recommended amount," Grassi said. "Some people end up taking too much if they're taking acetaminophen too many days in a row."

Similarly, an accidental overdose can happen if you're taking an extended-release form of acetaminophen - extended-release pills causes the medicine to stay in your body longer.

"You're supposed to take extended-release medicines less often than you would with regular acetaminophen. You will have too much acetaminophen in your system if you take the extended-release variety too often," Grassi said.

People can also accidentally overdose on acetaminophen simply because they don't know it's in multiple medicines they're taking.

"If someone is suffering with a migraine and a cold, they may take something for their migraine and a different medicine for their cold symptoms and never realize they both contain acetaminophen," Grassi said.

Many medicines - both prescription and over-the-counter - contain acetaminophen, including medicines for allergies, colds, the flu, and trouble sleeping. If you don't read the medicine's label or know how to read the label, you could be at risk of an acetaminophen overdose.

Here's how you can avoid an accidental acetaminophen overdose.

1. Read the labels of all the medicines you take

"If the medicine you're taking contains acetaminophen, it will be listed under the active ingredients section of the packaging," Grassi said. "It is also listed on the label as APAP, Acetaminoph, Acetaminop, Acetamin, or Acetam."

You should also check the label carefully to check if the medicine contains regular acetaminophen or the extended-release form.

2. Take the correct dose

While you're looking at the label, check to make sure you're taking the correct dose, especially if it's extended-release acetaminophen.

"Never take more than the label says to take and wait the right amount of time between doses," Grassi advised.

3. Don't take more than one type of acetaminophen at a time

Since many medicines contain it, make sure that the total dose you take doesn't exceed 4,000 milligrams or 4 grams in one day.

"You shouldn't take medicines together that contain acetaminophen - the combined amount may be too much," Grassi said. Plus, the acetaminophen in one medicine can address all of the aches and pains you may be taking multiple medicines for.

4. Don't take it for too many days in a row

"Don't take acetaminophen for more than 10 days to treat pain and don't take it for more than three days for a fever," Grassi said.

Your pain or fever may need to be treated differently if it lasts longer.